Ulcerative Colitis Tips


The FREE iHaveUC eBook "Ulcerative Colitis Tips" is made available to all members of the 15,000 person newsletter group INSTANTLY. It is several pages of tips gathered from other people living with Ulcerative Colitis, and has ideas which can be put into action immediately. You will need to enter your email, and confirm the email address afterwards.

Help For the Rash and Itch from HUMIRA

I’ve had a debilitating intestinal condition enough to get me hospitalized for 15 years.

The diagnosis has varied from Ulcerative Colitis to Crohns to IBS to Colitus.

The symptoms started after coming back from Bolivia as an exchange student in 1974. The very fact that the diagnosis varied from doctor to doctor and even within a single office has made the process of dealing with the condition that much harder. Over the years I have been given every medicine prescribed for these conditions with little help from any of them. Most made the symptoms worse. Lomotil helped but made the doctors fearful of some of the side effects. Prednisone has helped with doses ranging from 20 mg daily to 60.  As this was the only medicine helping this left the doctors concerned about long term side effect.  As a result they prescribed me with Humira 6 months ago. In the first few months the improvement was limited and the side effect subtle. As time progressed I noticed a repeating cycle of an itchy rash on various spots from behind my knees and inside my elbows to my stomach, chest and neck. In some locations the itch would be bad even with no visible rash. Conversations with my GI doc sent me to a dermatologist who was convinced that Humira wasn’t causing the rash\itching. He gave me some powerful creams meant to help the itch, (they did not) and no answer to what was causing it.

My GI doc pulled me off the Humira for 30 days

to see if it stopped the rash, but seemed to have little affect.

As a result he put me back on it. This time around the rash\itching were worse than before. It became clear that things I had always been allergic to were affecting me more seriously. Cats, dust from epoxy, teak and mahogany have always been an issue but very manageable. With the Humira the affect were beyond control. I was covered with a rash from my head to my groin. My memory is somewhat unclear here but it actually seemed like it got worse towards the time for a new shot. Finally my GI pulled me off the Humira. During my withdrawal from Humria the rash got much worse. I spent 6 weeks unable to sleep due to the itching. Anything touching my skin was unbearable. It was like wearing a shirt made of fiberglass insulation. I tried every cream, lotion and oil. Areas exposed to the sun, even for very brief periods, were much worse. I wore gloves and clothing over every inch of my body. My skin became so inflamed that it began peeling as if from a serious sunburn. The worst hit areas peeled thru three layers of skin leaving the last layer bleeding and painful to the touch.

I share this story fow two reasons:

The first to let people know there may be a very hard path to walk after you stop taking Humira and to be ready for it. Pay attention to how you body handles the time just before your next shot it may be indicative of how you will be when\if you stop. In my situation there appears to be some connecting between pre existing allergies and Humira’s amplifying their impact on me.

The second thing I wanted to share was a bright spot. When the rash was at it worst my wife found a cream called Dermarest Medicated Moisturizer for sensative skin – 24 hour itch relief. Nothing else worked and most creams burned. This stuff was great and fairly cheap compared to most of the other prescription meds. In our area, Walmart is the only place that sells it. There is a version that has red on the box\tube and one that has green. The green didn’t help at all and the red helped alot. I hope this helps anyone experiencing the rash.

Drew

Submitted by Drew in the Colitis Venting Area 

If you have a story to share or get off your chest, feel free to go there as well and do the same!

Some other Humira Related Stories:

Humira Hair Loss

Update For People Taking Humira

Psoriasis and Eczema Following HUMIRA and REMICADE Use Study

Ulcerative Colitis and Humira

Side Effects from Humira  (Pictures included of some nasty skin lessions)




Humira

6 Responses to Help For the Rash and Itch from HUMIRA

  1. Adam
    Adam November 3, 2011 at 10:15 pm #

    Hey Drew,
    I know I just sent you an extra long email thanking you for your posting, and your solution to the problem! But I have to tell you thanks again. I too had that same type of rash/itch (although I think my rash was worse than yours, but your itch was worse than mine..:)

    Either way, thx so much, and I wish you and your family, and anybody else who deals with these strange post Humira symptoms the best,
    adam

  2. Bronny November 4, 2011 at 2:49 am #

    I have had ecszma and psoriasis symptoms emerge (or actually re emerge)after finishing a very long course of prednisone.

    Now I have been off the prednisone for several months, the itchies have gone down.

    My theory? The prednisone turns off these diseases (which I have always had) then the body becomes super sensitised and has an itchy “flare” when the immunosuppressants (of whatever type) are withdrawn.

  3. Jean October 14, 2012 at 8:31 pm #

    T’mgoing crazy with the itching and rash. Right now it is all over my body. I itch so hard that I bleed. I was off humira for 4 months do to ankle surgery. Just gave myself my first shot and that’s when my skin went crazy. My doctor doesn’t believe it is from the humira. I don’t know what to do. The dermatologist had me on prednisone, once off itching worse. I don’t know what to do!

    • Sharyn November 12, 2012 at 5:28 am #

      Hi Jean,
      Just wondering how your going now.? Do you still have the itching or have things calmed down a bit. I am curious as I’ve had this itching
      Now or over a month, come off prednisolone and its getting worse again. I don’t know how long this is oing to last.

  4. Chrsitine Fiore January 22, 2017 at 3:49 pm #

    I developed a bad rash from Humeria. It started out on my tops and bottom of both my hands and feet and now it is all over. I have been off the Humeria now for 8 weeks and still have the rash. Biopsy came back inclusive and I have tried everything, Coal foot soaks, Vaslinine, steroidal cream, vitamins……noting seems to work. It is painful, first little bumps that fill with clear fluid, sometimes puss and then they break open and itch and burn. I just bought a piece of aloe and will wrap my feet tonight. Any suggestions please offer. I am awaiting insurance to approve Stelera which I have been told will help my crohns and the rash.

    • Jennifer B. April 26, 2017 at 8:31 pm #

      Christine, I’m using Humira for RA and have had the same kind of rash for the last two weeks. What has yours been doing? Please advise.
      Jen

Leave a Reply